Tennessee, 2011Damaging Winds and Lightning Strike in Tennessee, May 12, 2011
May 12, 2011 · NWS OHX · 4 events in 2 counties and zones
Severe thunderstorms occurred across two Middle Tennessee counties during the late afternoon hours on Thursday, May 12th. This resulted in thunderstorm wind damage events.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred across two Middle Tennessee counties during the late afternoon hours on Thursday, May 12th. This resulted in thunderstorm wind damage events. Lightning also struck a building in Davidson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 12, 3:03 PM CST, 57 minutes earlier.
Area forecast discussion, May 12, 3:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT THU MAY 12 2011
.SHORT TERM...WITH UPPER RIDGE NOW EAST OF OUR AREA, AND UPPER LOW
OVER THE CENTRAL AND SOUTHERN PLAINS, WE ARE NOW SEEING INTERMITTENT
UPPER LEVEL DISTURBANCES EJECTING OUT OF THE ARK-LA-TX AREA TOWARD
MIDDLE TENNESSEE. ONE OF THOSE DISTURBANCES PUSHED INTO WESTERN
TENNESSEE THIS AFTERNOON, SPARKING SCATTERED THUNDERSTORM DEVELOP NEAR
THE TENNESSEE RIVER. THIS ACTIVITY WILL SPREAD EASTWARD FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. AS A
RESULT, WILL INCLUDE A LATE AFTERNOON PERIOD IN THE UPCOMING ZFP
PACKAGE.
EXPECT THE CURRENT BATCH OF THUNDERSTORMS TO LOSE SOME STEAM AFTER
SUNSET. HOWEVER, ANOTHER UPPER LEVEL DISTURBANCE WILL PUSH INTO
OUR AREA LATE TONIGHT AND INCREASE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS ONCE AGAIN OVER OUR WESTERN COUNTIES. THESE SHOWERS
AND STORMS WILL OVERSPREAD THE REMAINDER OF THE MID STATE ON FRIDAY.
THE MOST NUMEROUS SHOWERS AND STORMS OVER WESTERN SECTIONS ARE
EXPECTED TO OCCUR IN THE MORNING, WITH MAINLY JUST SCATTERED
CONVECTION BEHIND THE SHORTWAVE DURING THE AFTERNOON.
A SURFACE COLD FRONT PUSHES TO NEAR THE MISSISSIPPI RIVER BY
00Z/SATURDAY, AND TO THE TENNESSEE RIVER BY 12Z/SATURDAY. EXPECT
SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME LIKELY IN ADVANCE
OF THIS FRONT FRIDAY NIGHT.
STARTING SATURDAY, WE MAKE A BIG SWING IN TEMPERATURES...FROM HAVING
HIGH TEMPS RUNNING 10 TO 15 DEGREES ABOVE NORMAL, TO HIGH TEMPS RUNNING
SOME 10 DEGREES BELOW NORMAL.
SATURDAY LOOKS LIKE LIKE A MOSTLY CLOUDY AND COOL DAY, AS UPPER
LOW IS FORECAST TO TRACK ACROSS OUR AREA. SHOWERS AND THUNDERSTORMS
WILL REMAIN LIKELY AS THIS UPPER PASSES BY. HIGHS ARE ONLY
EXPECTED TO REACH THE UPPER 60S TO LOWER 70S.
AS UPPER LOW LIFTS NORTHEAST SATURDAY NIGHT AND SUNDAY, BELIEVE THE
BEST CHANCE FOR SHOWERS WILL BE ACROSS OUR NORTHERN COUNTIES AND
ONLY SLIGHT CHANCES ACROSS THE SOUTH.
PLAN TO KEEP DAYTIME TEMPS RELATIVELY COOL THROUGH SUNDAY, AND LITTLE
DIURNAL VARIATION IN TEMPS DUE TO CLOUDS.
.LONG TERM...MOSTLY CLOUDY AND COOL PERIOD CONTINUES SUNDAY NIGHT
THROUGH TUESDAY NIGHT AS ANOTHER UPPER LOW ROTATES IN FROM THE
NORTHWEST, ALONG WITH A CHANCE FOR SHOWERS.
SUNSHINE FINALLY STARTS TO BECOME MORE PLENTIFUL WEDNESDAY AND
THURSDAY NEXT WEEK, AS UPPER LOW LIFTS SLOWLY NORTH AND EAST.
MAX TEMPERATURES WILL FINALLY START TO RECOVER TO AT LEAST THE
LOWER AND MIDDLE 70S MOST AREAS BY NEXT THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 67 83 59 69 / 40 70 70 60
CLARKSVILLE 65 83 57 67 / 40 70 70 60
CROSSVILLE 61 80 58 68 / 30 60 60 60
COLUMBIA 67 84 59 70 / 50 70 70 60
LAWRENCEBURG 65 84 59 71 / 50 70 70 60
WAVERLY 66 83 58 68 / 50 70 70 60
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
19
Hazardous weather outlook, May 12, 1:51 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT THU MAY 12 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
251 PM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WARM, UNSTABLE AIR MASS THIS AFTERNOON AS TEMPERATURES RISE THROUGH
THE 80'S. MOST STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS,
ALTHOUGH A FEW MAY BECOME SEVERE, ESPECIALLY IN AREAS WEST OF
NASHVILLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
AN APPROACHING FRONTAL SYSTEM COMBINED WITH GOOD VERTICAL WIND SHEAR
AND INCREASING ATMOSPHERIC INSTABILITY WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
MAR
In the hours before
Special weather statement, May 12, 2:35 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT THU MAY 12 2011
TNZ005>007-022>026-056>058-093-094-122200-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...LOBELVILLE...
CENTERVILLE...HOHENWALD...WAYNESBORO...LAWRENCEBURG
335 PM CDT THU MAY 12 2011
...STRONG THUNDERSTORMS WILL AFFECT WESTERN MIDDLE TENNESSEE LATE
THIS AFTERNOON...
NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
WESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AS A WEAK BOUNDARY
PUSHES ACROSS THE AREA. SOME OF THESE STORMS WILL BECOME STRONG,
WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE OF
PRODUCING BRIEF FLOODING. THE CELLS ARE MOVING TOWARD THE
NORTHEAST AROUND 25 MILES AN HOUR.
ROSE
Thunderstorm Wind, Wayne
- When
- May 12, 4:00 PM CST
- Where
- Wayne County, 2.82 mi E of Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.320, -87.720
A few trees were downed in and just east of Waynesboro.
Thunderstorm Wind, Davidson
- When
- May 12, 4:35 PM CST
- Where
- Davidson County, 1.38 mi N of Jordonia
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.240, -86.870
A large tree limb fell onto a power line in West Nashville. Specific details concerning if any damage occurred to the power line and associated repair costs were unknown.
Thunderstorm Wind, Davidson
- When
- May 12, 4:52 PM CST to 4:59 PM CST
- Where
- Davidson County, 1.64 mi NE of Berry Hill to 1.47 mi N of (Bna)nashville Metro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.135, -86.747
Several trees and power lines were downed, along with damage to a section of a roof of a building, near the intersection of Polk Avenue and Fesslers Lane. Specific details concerning what type of building received this roof damage and associated damage costs were unknown. Some trees were also downed in Hermitage.
Lightning, Davidson
- When
- May 12, 5:00 PM CST
- Where
- Davidson County, 1.83 mi SW of Amqui
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.263, -86.705
Lightning struck a building at 328 East Old Hickory Blvd. The building caught on fire. Specific details concerning the type of building, amount of structural damage, and associated costs were unknown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
- Hail in Kansas, May 12, 2011$20,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308111, 308112, 308113, 306911.